Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 208, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 5, 2004, 8:27 PM CDT for Sheridan County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2004, 8:27 PM CDT (01:27 UTC)
- Expired
- Jul 5, 2004, 9:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Sheridan County, KS
The radar
The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 9:06 PM CDT | TSTM WND GST 62 | 2 W Hoxie, KS | |
| Jul 5, 9:06 PM CDT | TSTM WND GST 62 | 2 W Hoxie, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 7:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2977 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1588 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 060127 SVRGLD KSC179-060200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 827 PM CDT MON JUL 5 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHERIDAN COUNTY IN NORTHWEST KANSAS * UNTIL 900 PM CDT * AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL... AND DESTRUCTIVE WINDS IN EXCESS OF 75 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 21 MILES WEST OF SELDEN TO 16 MILES NORTHWEST OF ANGELUS TO 17 MILES WEST OF ANGELUS...MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... ANGELUS AROUND 850 PM CDT... SELDEN AND SEGUIN AROUND 855 PM CDT... HOXIE AROUND 900 PM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION. LAT...LON 3957 10073 3913 10072 3912 10015 3956 10017 $$ THEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:40 PM CDT, 5 hours 47 minutes earlier.
Area forecast discussion, Jul 5, 2:40 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 140 PM MDT MON JUL 5 2004 .DISCUSSION...FORECAST CONCERNS ARE ON THE WIDESPREAD WIND POTENTIAL OVER THE ENTIRE AREA FOLLOWED BY SOME FLOODING CONCERNS OVER THE EASTERN 1/3 OF THE AREA TONIGHT. TONIGHT/TUESDAY...WILL JACK UP THE POPS WITH CONFIDENCE OF MCS MOVING SOUTHEAST ACROSS THE HEART OF THE TRI-STATE AREA. FLASH FLOOD WATCH WILL ALSO BE IN EFFECT MAINLY FOR THE EASTERN THIRD OF THE AREA WHERE RECENT RAINS THE PAST FEW DAYS SUGGEST SOME FLOODING POTENTIAL. AM ALSO EXPECTING A HIGHTENED THREAT FOR WIND DAMAGE GIVEN PARAMETERS RESEARCHED FROM 3 PREVIOUS WIND/DUSTSTORM EVENTS EARLIER THIS SEASON. HIGH PRESSURE SETTLES IN ON TUESDAY LEADING TO COOLER AND DRIER CONDITIONS. TUESDAY NIGHT/WEDNESDAY...HIGH PRESSURE WILL MOVE EAST OF THE AREA ALLOWING RETURN FLOW OF SOUTHERLY WINDS TO THE AREA. WEAK UPPER RIDGING KEEPS STORM SYSTEMS TO OUR NORTHWEST AND NORTHEAST WITH DRY WEATHER CONTINUING. WEDNESDAY NIGHT/THURSDAY...CONTINUED DRY BUT WILL NEED TO WATCH THE ATTEMPTED APPROACH OF A FRONTAL BOUNDARY AS THE FORECAST AREA GETS CAUGHT BETWEEN UPPER TROUGHING TO OUR NORTHWEST AND UPPER RIDGE AND ASSOCIATED HIGH TO OUR SOUTH. FRIDAY...FRONTAL BOUNDARY WILL GET CLOSE TO THE AREA AND GIVEN UPPER PATTERN BECOME STATIONARY. THIS WOULD SUPPORT AN INCREASING CHANCE OF RAIN BUT EXACT POSITION WOULD DICTATE THE HIGHEST THREAT. LITTLE CONFIDENCE AT THIS POINT AND FOLLOWING LEAD OF SURROUNDING OFFICES I WILL PULL THE SMALL POPS THAT WERE ADVERTISED. VIGOUROUS WAVE MOVES OUT FRIDAY NIGHT SUPPORTING CURRENT AND PREVIOUS QPF FORECAST OF THE GFS WITH AT LEAST CHANCE POPS FOR THUNDERSTORMS. SATURDAY THROUGH MONDAY...SEASONAL TEMPERATURES AND DEPENDING ON WHERE THE FRONTAL BOUNDARY SETS UP A CHANCE OF THUNDERSTORMS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...FLOOD WATCH FROM 6 PM CDT TONIGHT UNTIL 6 AM CDT TUESDAY MORNING FOR NORTON...GRAHAM...SHERIDAN...DECATUR...AND GOVE COUNTIES. NE...NONE. CO...NONE. && DDT
Hazardous weather outlook, Jul 5, 11:40 AM CDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT MON JUL 5 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1040 AM MDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ...WIDESPREAD DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE ACROSS THE TRI STATE AREA THIS EVENING... SEVERE WEATHER WILL BE LIKELY ONCE AGAIN LATE THIS AFTERNOON AND ESPECIALLY THIS EVENING ACROSS THE ENTIRE TRI STATE AREA. AN UPPER LEVEL DISTURBANCE AND COLD FRONT DROPPING OUT OF THE NORTHERN PLAINS WILL COMBINE TO INITIATE THUNDERSTORMS THIS AFTERNOON IN THE NEBRASKA PANHANDLE AND EASTERN COLORADO...MOVING INTO THE TRI STATE AREA THIS EVENING. SUFFICIENT MOISTURE AND INSTABILITY WILL BE IN PLACE FOR A RISK OF LARGE HAIL. IN ADDITION...WIND SHEAR WILL BE STRONGER TONIGHT THAN THE PAST FEW DAYS AND ALLOW THE THUNDERSTORMS TO BECOME BETTER ORGANIZED AS THEY PROPAGATE SOUTHEASTWARD. THIS WILL BRING A RISK OF WIDESPREAD DAMAGING WINDS...AND POSSIBLY A FEW TORNADOES...TO THE AREA. LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE THUNDERSTORMS. SATURATED GROUNDS HAS RESULTED IN THE ISSUANCE OF A FLOOD WATCH FOR FLASH FLOODING EAST OF HIGHWAY 83 IN NORTHWEST KANSAS FOR TONIGHT. THE REMAINDER OF THE TRI STATE AREA COULD ALSO SEE MINOR FLOODING AS LOCALLY ONE TO TWO INCHES OF RAIN WILL FALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE WEATHER SHOULD BE DRY FROM TUESDAY THROUGH THURSDAY WITH HIGH PRESSURE PREVAILING OVER THE REGION. THE NEXT CHANCE FOR THUNDERSTORMS WILL OCCUR FROM FRIDAY THROUGH SUNDAY AS DISTURBANCES ALOFT PASS OVER THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON IN EASTERN COLORADO AND THE ENTIRE TRI STATE AREA TONIGHT. FS/JDK
In the hours before
Local storm report, Jul 5, 7:47 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM MDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0639 PM TSTM WND DMG GOODLAND 39.35N 101.71W
07/05/2004 SHERMAN KS NWS EMPLOYEE
NUMEROUS 6 TO 10 INCH DIAMETER BRANCHES DOWN
0640 PM TSTM WND DMG GOODLAND 39.35N 101.71W
07/05/2004 SHERMAN KS NWS EMPLOYEE
8 INCH DIAMETER TREE LIMBS DOWN
0640 PM NON-TSTM WND GST 8 NE GOODLAND 39.43N 101.60W
07/05/2004 71 MPH SHERMAN KS AMATEUR RADIO
&&
JOHNSONLocal storm report, Jul 5, 8:01 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
701 PM MDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0635 PM NON-TSTM WND GST 2 SW ATWOOD 39.79N 101.07W
07/05/2004 60 MPH RAWLINS KS TRAINED SPOTTER
SMALL TREE BRANCHES DOWN
&&
JOHNSONLocal storm report, Jul 5, 8:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
705 PM MDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 2 SW ATWOOD 39.79N 101.07W
07/05/2004 60 MPH RAWLINS KS TRAINED SPOTTER
SMALL TREE BRANCHES DOWN
0640 PM TSTM WND GST 8 NE GOODLAND 39.35N 101.71W
07/05/2004 71 MPH SHERMAN KS AMATEUR RADIO
&&
JOHNSONLocal storm report, Jul 5, 8:06 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
706 PM MDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 8 NE GOODLAND 39.35N 101.71W
07/05/2004 71 MPH SHERMAN KS TRAINED SPOTTER
&&
JOHNSONLocal storm report, Jul 5, 8:08 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND GST BREWSTER 39.36N 101.38W
07/05/2004 60 MPH THOMAS KS EMERGENCY MNGR
&&
JOHNSONLocal storm report, Jul 5, 8:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM MDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST COLBY 39.39N 101.05W
07/05/2004 71 MPH THOMAS KS OFFICIAL NWS OBS
&&
JOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:07 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 53 min |
| Jul 5, 7:11 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 64 min |
| Jul 5, 7:15 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 60 min |
| Jul 5, 7:39 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 51 min |
| Jul 5, 7:58 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 62 min |
| Jul 5, 8:11 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 64 min |
| Jul 5, 8:24 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 36 min |
| Jul 5, 8:29 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 61 min |
| Jul 5, 8:32 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 58 min |
| Jul 5, 8:58 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 62 min |
| Jul 5, 9:01 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 59 min |
| Jul 5, 9:03 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 57 min |
| Jul 5, 9:06 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.